zbMATH — the first resource for mathematics

A relationship between twisted conjugacy classes and the geometric invariants \(\Omega^n\). (English) Zbl 1223.20035
For a given finitely generated group \(G\), the invariants \(\Omega^n\), \(n\geq 1\), were defined by N. Koban [Topology Appl. 153, No. 12, 1975-1993 (2006; Zbl 1153.20041)] and are analogs of the Bieri-Neumann-Strebel-Renz invariants \(\Sigma^n\). In the paper under review the authors use succesfully these invariants to decide if certain groups have the \(R_\infty\) property, i.e. if for every automorphism \(\varphi\colon G\to G\) the number of \(\varphi\)-twisted conjugacy classes is infinite. They profit from the calculation of the invariants \(\Omega^n\) for certain groups.
The main result of the paper is Theorem 4.3: Let \(n\) be a positive integer, and let \(G\) be a group of type \(F_n\) with \(0<\#\Omega^n(G)<\infty\). Suppose that \(\Omega^n(G)\) contains only rational points.
(1) If \(\#\Omega^n(G)=1\), then \(G\) has property \(R_\infty\).
(2) If \(\#\Omega^n(G)=2\), then there exists a normal subgroup \(N\triangleleft\operatorname{Aut}(G)\) with \([\operatorname{Aut}(G):N]=2\) such that \(R(\varphi)=\infty\) for every \(\varphi\in N\).
As one application of the result above they prove Theorem 5.2: Let \(G=*_{i=1}^nA_i\) be a finite free product of \(n\) non-trivial freely indecomposable finitely generated groups, \(n\geq 2\). If one of the following conditions is satisfied then \(G\) has the property \(R_\infty\).
(1) Each \(A_i\) is finite.
(2) There exists \(j\), \(1\leq j\leq n\), such that \(A_j\in\mathcal O_1^m\) for \(i\neq j\), \(A_i\in\mathcal O_0^{k_i}\) with \(k_i\leq m\).
(3) The direct product \(\overline G=\prod A_i\) has property \(R_\infty\) and \(A_i\) is Abelian and non-isomorphic to \(\mathcal Z\) for some \(i\).
Here we denote by \(\mathcal O_i^k\) the family of finitely generated groups \(G\) such that \(\#\Omega^k(G)=i\).

20F65 Geometric group theory
20E45 Conjugacy classes for groups
57M07 Topological methods in group theory
20E36 Automorphisms of infinite groups
55M20 Fixed points and coincidences in algebraic topology
20E06 Free products of groups, free products with amalgamation, Higman-Neumann-Neumann extensions, and generalizations
Full Text: DOI arXiv
[1] Bieri, R., Geoghegan, R.: Sigma invariants of direct product of groups, preprint (2008) · Zbl 1214.20047
[2] Bieri, R., Geoghegan, R., Kochloukova, D.: The sigma invariants of Thompson’s group F, preprint (2008) · Zbl 1214.20048
[3] Bieri R., Neumann W., Strebel R.: A geometric invariant of discrete groups. Invent. Math. 90(3), 451–477 (1987) · Zbl 0642.57002 · doi:10.1007/BF01389175
[4] Bieri R., Renz B.: Valuations on free resolutions and higher geometric invariants of groups. Comment. Math. Helv. 63(3), 464–497 (1988) · Zbl 0654.20029 · doi:10.1007/BF02566775
[5] Bieri, R., Strebel, R.: Geometric invariants for discrete groups (monograph in preparation) · Zbl 0485.20026
[6] Bleak C., Fel’shtyn A., Gonçalves D.: Twisted conjugacy classes in R. Thompson’s group F. Pac. J. Math. 238, 1–6 (2008) · Zbl 1169.20017 · doi:10.2140/pjm.2008.238.1
[7] Brin M., Guzmán F.: Automorphisms of generalized Thompson groups. J. Algebra 203(1), 285–348 (1998) · Zbl 0930.20039 · doi:10.1006/jabr.1997.7315
[8] Ciobanu, L., Martino, A., Ventura, E.: In preparation
[9] Collins D.: The automorphism group of a free product of finite groups. Arch. Math. 50, 385–390 (1988) · Zbl 0654.20036 · doi:10.1007/BF01196497
[10] Fel’shtyn, A.L.: New directions in Nielsen-Reidemeister theory. arXiv:0712.2601v2. Preprint (2008)
[11] Fel’shtyn A.L.: The Reidemeister number of any automorphism of a Gromov hyperbolic group is infinite. Zapiski Nauchnych Seminarov POMI 279, 229–241 (2001)
[12] Fel’shtyn, A.L., Gonçalves, D.: Reidemeister numbers of any automorphism of Baumslag–Solitar groups is infinite. In: Geometry and Dynamics of Groups and Spaces, Progress in Mathematics, vol. 265, pp. 286–306 (2008)
[13] Fel’shtyn A.L., Hill R.: The Reidemeister zeta function with applications to Nielsen theory and a connection with Reidemeister torsion. K-theory 8(4), 367–393 (1994) · Zbl 0814.58033 · doi:10.1007/BF00961408
[14] Fel’shtyn A.L., Leonov Y., Troitsky E.: Twisted conjugacy classes in saturated weakly branch groups. Geom. Dedicata 134, 61–73 (2008) · Zbl 1192.20018 · doi:10.1007/s10711-008-9245-1
[15] Fel’shtyn A.L., Troitsky E.: Twisted Burnside-Frobenius theory for discrete groups. J. Reine Angew. Math. 613, 193–210 (2007) · Zbl 1204.20031
[16] Gonçalves, D., Kochloukova, D.: Sigma theory and twisted conjugacy classes. Preprint (2008)
[17] Gonçalves D., Wong P.: Homogeneous spaces in coincidence theory II. Forum Math. 17, 297–313 (2005) · Zbl 1103.55002 · doi:10.1515/form.2005.17.2.297
[18] Gonçalves D., Wong P.: Twisted conjugacy classes in exponential growth groups. Bull. Lond. Math. Soc. 35, 261–268 (2003) · Zbl 1030.20020 · doi:10.1112/S0024609302001832
[19] Gonçalves D., Wong P.: Twisted conjugacy classes in wreath products. Internat. J. Alg. Comput. 16, 875–886 (2006) · Zbl 1150.20014 · doi:10.1142/S0218196706003219
[20] Gonçalves D., Wong P.: Twisted conjugacy classes in nilpotent groups. J. Reine Angew. Math. 633, 11–27 (2009) · Zbl 1202.20040
[21] Gonçalves, D., Wong, P.: Twisted conjugacy for virtually cyclic groups and crystallographic groups. In: Combinatorial and Geometric Group Theory, Trends in Mathematics, Birkhäuser (2010) · Zbl 1213.20030
[22] Gorin, E.A., Lin, V.Ya.: Algebraic equations with continuous coefficients and some problems of the algebraic theory of braids, Matem. Sbornik 78(120)(4)(1969), pp. 579–610 (in Russian). English translation: Math. USSR Sbornik 7, pp. 569–596 (1969)
[23] Higman G., Neumann B.H., Neumann H.: Embedding theorems for groups. J. Lond. Math. Soc. 24, 247–254 (1949) · Zbl 0034.30101 · doi:10.1112/jlms/s1-24.4.247
[24] Ivanov S.: On some finiteness conditions in semigroup and group theory. Semigroup Forum 48, 28–36 (1994) · Zbl 0808.20046 · doi:10.1007/BF02573651
[25] Ivanov, S., Ol’shanskii, A.Yu.: Some applications of graded diagrams in combinatorial group theory, in Groups–St. Andrews 1989, vol. 2, pp. 258–308, London Mathematical Society on Lecture Notes Series 160, Cambridge University Press, Cambridge (1991)
[26] Jiang B.: Lectures on Nielsen Fixed Point Theory, Contemporary Mathematics 14. American Mathematical Society, Providence (1983) · Zbl 0512.55003
[27] Koban N.: Controlled topology invariants of translation actions. Topol. Appl. 152, 1975–1993 (2006) · Zbl 1153.20041 · doi:10.1016/j.topol.2005.07.006
[28] Koban N.: The geometric invariants \(\Omega\) n of a product of groups. Geom. Dedicata 124, 133–141 (2007) · Zbl 1162.20028 · doi:10.1007/s10711-006-9120-x
[29] Levitt G.: On the automorphism group of generalized Baumslag–Solitar groups. Geom. Topol. 11, 473–515 (2007) · Zbl 1143.20014 · doi:10.2140/gt.2007.11.473
[30] Levitt G., Lustig M.: Most automorphisms of a hyperbolic group have very simple dynamics. Ann. Sci. Éc. Norm. Sup. 33, 507–517 (2000) · Zbl 0997.20043
[31] Meier J., Meinert H., VanWyk L.: Higher generation subgroup sets and the \(\Sigma\)-invariants of graph groups. Comment. Math. Helv. 73, 22–44 (1998) · Zbl 0899.57001 · doi:10.1007/s000140050044
[32] Niţica V., Török A.: About the automorphism group of a free product of groups. Arch. Math. 58, 214–219 (1992) · Zbl 0780.20017 · doi:10.1007/BF01292919
[33] Osin, D.: Small cancellations over relatively hyperbolic groups and embedding theorems. arXiv:math/0411039v2. Preprint (2008)
[34] Schütz D.: On the direct product conjecture for sigma invariants. Bull. Lond. Math. Soc. 40, 675–684 (2008) · Zbl 1188.20059 · doi:10.1112/blms/bdn048
[35] Taback J., Wong P.: Twisted conjugacy and quasi-isometry invariance for generalized solvable Baumslag–Solitar groups. J. Lond. Math. Soc. 2(75), 705–717 (2007) · Zbl 1128.20030 · doi:10.1112/jlms/jdm024
[36] Taback J., Wong P.: A note on twisted conjugacy and generalized Baumslag–Solitar groups. preprint (2006) · Zbl 1128.20030
[37] Wong P.: Reidemeister number, Hirsch rank, coincidences on polycyclic groups and solvmanifolds. J. Reine Angew. Math. 524, 185–204 (2000) · Zbl 0962.55002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.